MAUDE Adverse Event Report: COOK MEDICAL IRELAND ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK MEDICAL IRELAND ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50623
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # k163018.Investigation is still pending, a follow-up mdr report will be submitted to include the investigation conclusions.
 
Event or Problem Description
Upon deploying bilateral stent, the deployment device broke within the scope.The procedure was completed by removing the device from the scope with a biopsy forceps.The stent was able to be placed in the target location.No harm to patient and no need for additional/interventional procedures.Patient outcome: did any unintended section of the device remain inside the patient¿s body? no was the patient hospitalized or was there prolonged hospitalization? no did the patient require any additional procedures due to this occurrence? no did the product cause or contribute to the need for additional procedures? no has the complainant reported any adverse effects on the patient due to this occurrence? no has the complainant reported that the product caused or contributed to the adverse effects? na patient/event info - notes: 3.2.13 are images of the device or procedure available? n/a, yes, no - yes xray image of stent placement 3.2.14 at what stage of the procedure did the complaint occur? removing the introducer post stent placement 3.2.15 was a sphincterotomy performed prior to use of the stent device? n/a, yes, no - yes 3.2.16 was balloon dilation performed prior to use of the stent device? n/a, yes, no - yes up to 6mm 3.2.17 what was the length and diameter of the stricture? 8mm x 8cm 3.2.18 what brand of endoscope was used with the device? olympus 3.2.19 was the product inspected for kinks or damage before use? n/a, yes, no - yes 3.2.20 what was the position of the elevator during deployment? n/a, open, closed - down open 3.2.21 was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? n/a, yes, no - no 3.2.22 was the device flushed through both flushing ports before the procedure, as per ifu? n/a, yes, no - yes 3.2.23 details of the wire guide used (name, diameter, hydrophyllic)? boston revolution wire 3.2.24 what was the target location for the stent? right liver intraductal placement 3.2.25 was the red safety lock removed before inserting the delivery system? n/a, yes, no - yes 3.2.26 was the red safety lock removed before stent deployment? n/a, yes, no - yes 3.2.27 was the patient's anatomy tortuous? - no 3.2.28 did the patient exhibit altered anatomy? n/a, yes, no - no 3.2.29 did the patient have any pre-existing conditions? n/a, yes, no - pilar cancer 3.2.30 was resistance encountered when advancing the wire guide to the target location? n/a, yes, no - no 3.2.31 was resistance encountered when advancing the delivery system to the target location? n/a, yes, no - no 3.2.32 was there resistance felt passing the delivery system through the stricture? n/a, yes, no - no because there was dilation 3.2.33 was any damage noted on the wire guide before, during or after the procedure? n/a, yes, no - no 3.2.34 did the tip of the delivery system cross the target location? - yes 3.2.35 was the handle pulled toward the hub during deployment? n/a, yes, no - yes 3.2.36 was the delivery system pushed during deployment? n/a, yes, no - no 3.2.37 was the stent being placed through the side wall of a previously placed stent? n/a, yes, no - no 3.2.38 was the stent deployed smoothly / without resistance? n/a, yes, no - yes until the last 2mm when the resistance was experienced and deployment portion of device broke 3.2.39 was the stent fully deployed before removing the delivery system from the patient? n/a, yes, no - no, could not be fully deployed 3.2.40 did any part of the product snag/get caught on the stent when removing the delivery system? n/a, yes, no - yes the radiopaque area of the outer sheath was caught on left hepatic stent 3.2.41 was post-dilation performed after the placement of the stent? n/a, yes, no - no 3.2.42 did the patient require any additional procedures as a result of this event? n/a, yes, no - no 3.2.44 were any other defects (other than the complaint issue) observed on the delivery system prior to return? [n/a, yes, no] - no.
 
Event or Problem Description
Supplemental report being sent due to the receipt of additional information and lab findings on 30-may-2023 image review complete 02-jun-2023: impression: 1.The complaint concerns fracture of the delivery system during attempted delivery system retrieval.The complaint cannot be confirmed because imaging of the event was not provided.2.The image is not inconsistent with the delivery system entrapment in a preexisting stent as described in the complaint report.The imaging demonstrates disordered and concertinaed cbd stents which could be parallel or coaxial extending into the left and right intrahepatic biliary ducts.The complaint description describes entrapment of the right delivery system fluoroscopic marker on a deployed left stent while completing right stent deployment.Forced removal of the entrapped delivery system could account for the delivery system fracture and the disordered stents.The ifu describes simultaneous deployment of sideby- side stents while the report indicates that the left stent was deployed prior to the right.
 
Additional Manufacturer Narrative
Pma 510k #k163018 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma 510k #k163018 device evaluation user/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.Trending will monitor if any future investigation is required the zilbs-635-8-8 device of lot number c2024125 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation the device related to this occurrence underwent a laboratory evaluation on the 30th may 2023.Refer to the returned product-notes field for lab attendance and lab evaluation notes.The returned device lab examination findings and observations can be referred through attached photos.On evaluation of the device the following was noted: visual inspection: ¿ red safety tab not returned ¿ handle and outer sheath assembly returned separately ¿ 0.025 wire guide returned with the device attached to the assembly.¿ outer catheter assembly was returned in 4 separate pieces ¿ approx 140.5cms segment of inner catheter returned separately.¿ outer catheter break/separation observed 29cms from white tip.¿ stent struts observed to be protruding from white tip.¿ stent observed present in catheter.Functional inspection: ¿ unable to perform functional test the 0.025 inch wire guide that was returned with the device is not the required wire guide for this device.When asked to confirm if this was the wire guide that was used, the response was ¿i can confirm that 2 acrobat 2.035/450 guidewires were used during the procedure because the physician, tech, and myself confirmed the correct sizes were being utilized.¿ when asked as to why the wrong size was returned, they responded saying ¿i do not know why a wrong wire was sent back.I was in the case and we only utilized acro 2.035¿.A lab re-evaluation took place on the 20th june 2023.¿ outer catheter cut to remove stent.¿ stent measured at 6.5cm however stent is crumpled at distal end.¿ gold rivets not present on distal end of stent.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/or label there is evidence to suggest the user did not follow the instructions for use (ifu0065).Instructions for use (ifu0065) states the following: side by side stents: step 6.Under fluoroscopic guidance, with the elevator open, begin deployment of stents by holding the wire guide hubs stationary and slowly pulling back on the handle.Simultaneously maintain stents position during deployment by withdrawing the delivery systems from the duodenoscope.Step 7.Continue simultaneously pulling back on the handles and withdrawing the delivery systems until it is fluoroscopically confirmed that the stents are is/are completely deployed.From the image review it is known that the user did not deploy the stents simultaneously.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer impression: 1.The complaint concerns fracture of the delivery system during attempted delivery system retrieval.The complaint cannot be confirmed because imaging of the event was not provided.2.The image is not inconsistent with the delivery system entrapment in a pre existing stent as described in the complaint report.The imaging demonstrates disordered and concertined cbd stents which could be parallel or coaxial extending into the left and right intrahepatic biliary ducts.The complaint description describes entrapment of the right delivery system fluoroscopic marker on a deployed left stent while completing right stent deployment.Forced removal of the entrapped delivery system could account for the delivery system fracture and the disordered stents.The ifu describes simultaneous deployment of side by- side stents while the report indicates that the left stent was deployed prior to the right.Root cause analysis a definitive root cause of the user error was determined.The user did not deploy the stents simultaneously as per ifu.The left stent was deployed first and the right stent was attempted to be deployed but became entrapped on the previously deployed stent.This entrapment of the stent caused the delivery system to be unable to be removed.The delivery system was then forcibly removed which resulted in the damage to the device and resulted in the stent breaking.One portion of the stent remained in the delivery system which was seen on evaluation in the lab and the remaining part was left in the patient.The user has not complied with the requirements of the ifu with respect to the intended use of the device.User/use error complaints are considered foreseen misuse.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function confirmation of complaint complaint is confirmed based on visual and/or functional inspection summary of investigation according to the initial reporter, upon deploying the bilateral stent, the deployment device broke within the scope.The procedure was completed by removing the device from the scope with a biopsy forcep.The stent was able to be placed in the target location.Confirmed quantity of 01 device, confirmed used according to the initial reporter, there was no harm to patient and no need for additional/interventional procedures.Upon discovering the broken stent, the user was asked to confirm the patient outcome to which they responded ¿patient is doing well and no further interventions post bilateral zilver 635 stent placement¿.Investigation findings conclude a definitive root cause was established.The user has not complied with the requirements of the ifu.From the image review, it is known that the stents were not deployed simultaneously.As previously noted, the ifu provides instructions for deploying side by side stents which includes that they must be deployed simultaneously.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This supplemental report is being submitted due to completion of the investigation on the 11-oct-2023.
 
Additional Manufacturer Narrative
Device evaluation the zilbs-635-8-8 device of lot number c2024125 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.Manufacturing records prior to distribution all zilbs devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/or label instructions for use (ifu0065) states the following: "take care not to kink the device during use." there is no evidence to suggest the user did not follow the instructions for use (ifu0065).Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.The complaint concerns fracture of the delivery system during attempted delivery system retrieval.The complaint cannot be confirmed because imaging of the event was not provided.2.The image is not inconsistent with the delivery system entrapment in a preexisting stent as described in the complaint report.The imaging demonstrates disordered and concertinaed cbd stents which could be parallel or coaxial extending into the left and right intrahepatic biliary ducts.The complaint description describes entrapment of the right delivery system fluoroscopic marker on a deployed left stent while completing right stent deployment.Forced removal of the entrapped delivery system could account for the delivery system fracture and the disordered stents.The ifu describes simultaneous deployment of side by- side stents while the report indicates that the left stent was deployed prior to the right.Root cause analysis a definitive root cause could not be determined.A possible root cause could be attributed to a kink occurring on the delivery system during use, while deploying the second device.The device was utilized for bilateral stent placement.As per the additional information provided with the complaint, the user experienced resistance during the last 2mm deployment of the second stent.This resistance likely caused a kink to occur at the pusher ring location, affecting both the inner and outer sheaths.This kinking led to excessive force being applied during deployment.The kink appears to have triggered a cascade of multiple failures, including partial stent deployment and damage to the delivery system.These issues may have necessitated cutting the delivery system and using biopsy forceps to retrieve all parts of the device.The stent did not self-deploy when the sheath was pulled back with biopsy forceps because it became trapped between the tip and the sheath, as observed during the examination of the returned device.Forced removal of the entrapped delivery system could account for the delivery system fracture and the disordered stents.Confirmation of complaint complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation according to the initial reporter, upon deploying the bilateral stent, the deployment device broke within the scope.The procedure was completed by removing the device from the scope with a biopsy forcep.The stent was able to be placed in the target location.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, there was no harm to patient and no need for additional/interventional procedures.Upon discovering the broken stent, the user was asked to confirm the patient outcome to which they responded ¿patient is doing well and no further interventions post bilateral zilver 635 stent placement¿.
 
Event or Problem Description
A correction supplemental report is being submitted following completion of assessment on 18-feb-2025, to include updated investigation evaluation notes and imdrf codes.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK MEDICAL IRELAND
cook medical ireland
o'halloran rd
limerick
Manufacturer (Section G)
COOK MEDICAL IRELAND
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17008903
Report Number3001845648-2023-00405
Device Sequence Number12494816
Product Code FGE
UDI-Device Identifier10827002506234
UDI-Public(01)10827002506234(17)260210(10)C2024125
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K163018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2026
Device Model NumberG50623
Device Catalogue NumberZILBS-635-8-8
Device Lot NumberC2024125
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/28/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer05/02/2023
05/02/2023
05/02/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date06/28/2023
11/09/2023
03/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown